Arizona, 2012

Dust Storm in Arizona, June 26, 2012

June 26, 2012 · NWS TWC · 1 event in 1 county or zone

An upper level disturbance triggered thunderstorms in weak southwest flow upstream of an upper high which stretched from Kansas to Chihuahua. Thunderstorms produced gusty winds and blowing dust.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

An upper level disturbance triggered thunderstorms in weak southwest flow upstream of an upper high which stretched from Kansas to Chihuahua. Thunderstorms produced gusty winds and blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 26, 1:33 PM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 26, 1:33 PM MST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
133 PM MST TUE JUN 26 2012

.SYNOPSIS...SUFFICIENT MOISTURE FOR ISOLATED TO SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS INTO THIS EVENING. EXPECT LESS STORM
ACTIVITY STARTING WEDNESDAY BUT ESPECIALLY THURSDAY AND INTO THE
WEEKEND AS HIGH PRESSURE BUILDS OVERHEAD ACCOMPANIED BY HOTTER
TEMPERATURES.

&&

.DISCUSSION...LATEST RADAR IMAGERY SHOWS ISOLATED STORMS HAVE NOW
STARTED TO GET GOING OVER THE PAST COUPLE OF HOURS PRIMARILY OVER
THE HIGHER TERRAIN TO THE SOUTH AND EAST OF TUCSON. THEY HAVE
STRUGGLED A LITTLE BIT INITIALLY...BUT AS DAYTIME HEATING
CONTINUES...THE STORMS SHOULD BE ABLE TO BETTER WORK THROUGH
RESIDUAL INHIBITION. WITH THAT SAID...LEANED TOWARDS THE UOFA WRF
SOLUTIONS TODAY WHICH BOTH DEPICT CONVECTION GETTING MORE ORGANIZED
AS THE AFTERNOON PROGRESSES WITH THE STORMS PUSHING NNW OFF THE
MOUNTAINS INTO VALLEY LOCATIONS. THIS HAS BEEN PARTICULARY OCCURRING
OVER THE PAST 30 MINUTES OR SO AS STORMS HAVE DEVELOPED JUST TO THE
SOUTH AND EAST OF TUCSON. WE CONTINUE TO BE CONCERNED ABOUT GUSTY
OUTFLOW WINDS FROM THESE STORMS WHICH COULD PRODUCE BLOWING DUST
MAINLY TO THE NORTH AND WEST OF TUCSON. OTHERWISE...WITH SCATTERED
STORMS...EXPECT SOME LOCALLY HEAVY RAINFALL AND GUSTY WINDS.

MOISTURE WILL GRADUALLY DECREASE WEDNESDAY ACROSS THE REGION WITH
PRECIPITABLE WATER VALUES DOWN CLOSER TO 1 INCH AS HIGH PRESSURE
BUILDS INTO THE REGION. THIS WILL STILL BE ENOUGH MOISTURE TO RESULT
IN A SLIGHT CHANCE OF THUNDERSTORMS. THEREAFTER...AS HIGH PRESSURE
BUILDS IN...MOISTURE WILL CONTINUE TO DECREASE WITH VERY LITTLE
CHANCE OF STORMS. THE MAIN STORY DURING THURSDAY AND CONTINUING INTO
THIS WEEKEND WILL BE THE VERY HOT TEMPERATURES WITH HIGHS AT OR
ABOVE 110 POSSIBLE IN THE LOWER DESERTS WHERE A HEAT ADVISORY MAY
NEED TO BE ISSUED BY LATER SHIFTS. BY EARLY NEXT WEEK...EXPECTING TO
SEE A RETURN OF SOME MOISTURE AS THE HIGH PRESSURE RIDGE BREAKS DOWN
AND ALLOWS AN INCREASE OF MOISTURE AND A BETTER CHANCE OF
THUNDERSTORMS.

&&

.AVIATION...SCT TSRA/SHRA THRU THIS EVENING THEN BULK OF PRECIP TO
END BY 27/06Z. WIND GUSTS OF 40-45 KTS PRODUCING LOCAL BLDU WITH
VSBYS 1-3SM. OTHERWISE...CLOUD DECKS AT 7-12K FT AGL INTO THIS
EVENING THEN FEW-SCT CLOUDS MOSTLY ABOVE 12K FT AGL LATE TONIGHT AND
WEDNESDAY MORNING. ISOLD-SCT TSRA/SHRA MAINLY EAST AND SOUTH OF KTUS
WEDNESDAY AFTERNOON. SURFACE WIND GENERALLY LESS THAN 10 KTS THRU
WEDNESDAY AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED THUNDERSTORMS THROUGH THIS EVENING
FOLLOWED BY ISOLATED TO SCATTERED THUNDERSTORMS MAINLY EAST AND
SOUTH OF TUCSON WEDNESDAY AFTERNOON AND WEDNESDAY EVENING.
STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR WITH THE THUNDERSTORM
OUTFLOWS. A GRADUAL DRYING TREND IS ON TAP DURING THE LATTER PART OF
THE WEEK AND THIS WEEKEND. THERE WILL STILL BE ENOUGH MOISTURE FOR A
SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE
HIGHER TERRAIN EAST OF TUCSON FRIDAY THROUGH SUNDAY. THEREAFTER...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO
RETURN BY NEXT TUESDAY AS MOISTURE INCREASES ACROSS THE AREA.
OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL OCCUR WITH OCCASIONAL
GUSTS DURING THE AFTERNOON AND EARLY EVENING HOURS.

&&

.CLIMATE...ANOTHER WARM MORNING IN TUCSON WITH A LOW OF 83 DEGREES
WHICH MEANS FOR THE THIRD CONSECUTIVE DAY...THE DAILY RECORD HIGH
MINIMUM TEMPERATURE WILL BE THREATENED. THE RECORD HIGH MINIMUM FOR
JUNE 26TH IS 82 DEGREES....WHICH WAS SET IN 2002.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 26, 10:32 AM MST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1032 AM MST TUE JUN 26 2012

AZZ501>506-515-270600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
BABOQUIVARI MOUNTAINS-
1032 AM MST TUE JUN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
PRODUCE DANGEROUS LIGHTNING AND HAVE THE POTENTIAL TO PRODUCE
STRONG AND ERRATIC GUSTY WINDS TO 60 MPH AND SMALL HAIL. GIVEN THE
DRY SOIL CONDITIONS ACROSS THE AREA...THESE STRONG WINDS CAN
PRODUCE LOCALIZED AREAS OF BLOWING DUST...WHICH CAN RAPIDLY
DECREASE VISIBILITIES BELOW A QUARTER MILE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY...BUT
THEREAFTER THE MAIN STORY WILL BE THE HEAT AND MAINLY
DRY CONDITIONS INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ507>514-270600-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
1032 AM MST TUE JUN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
PRODUCE DANGEROUS LIGHTNING AND HAVE THE POTENTIAL TO PRODUCE
GUSTY WINDS TO 50 MPH. GIVEN THE DRY SOIL CONDITIONS ACROSS THE
AREA...THESE WINDS CAN PRODUCE LOCALIZED AREAS OF BLOWING
DUST...WHICH CAN RAPIDLY DECREASE VISIBILITIES BELOW A HALF MILE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY...BUT
THEREAFTER THE MAIN STORY WILL BE THE HEAT AND MAINLY
DRY CONDITIONS INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jun 26, 3:27 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
327 PM MST TUE JUN 26 2012

AZZ502>504-262315-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
327 PM MST TUE JUN 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 415 PM
MST...

AT 327 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF SAHUARITA...OR 12 MILES
SOUTHWEST OF TUCSON...MOVING NORTH AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SOUTHWEST PORTIONS OF THE
TUCSON METRO AREA...THREE POINTS...RYAN FIELD...SOUTH TUCSON AND SAGUARO
NATIONAL PARK WEST.

LAT...LON 3225 11135 3232 11109 3222 11092 3199 11091
      3187 11124
TIME...MOT...LOC 2227Z 163DEG 6KT 3210 11107

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, South Central Pinal County

When
June 26, 4:00 PM MST to 5:45 PM MST
Where
South Central Pinal County forecast zone
Injuries
0 direct, 9 indirect
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Strong thunderstorms moved across the Three Points, Picture Rocks and Avra Valley areas, generating strong outflow winds that resulted in a reduced visibility in blowing dust. A haboob was photographed moving through these areas and across south central Pinal County. Four separate accidents occurred on Interstate 10 between mile markers 214 and 226, but the interstate remained open. One accident near Red Rock resulted in seven injuries when a sport utility vehicle rear ended a cement truck. Two adults in the front seat of the SUV were taken to the hospital with serious although not life-threatening injuries. Another two-vehicle accident in the same area left two people with minor injuries.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383664.